New York, 2006

Damaging Winds in New York, November 16, 2006

November 16, 2006 · NWS BUF · 3 events in 3 counties and zones

Thunderstorms moved across the north country during the late afternoon hours. The winds, gusting to 60 mph, downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms moved across the north country during the late afternoon hours. The winds, gusting to 60 mph, downed trees and power lines. Several thousand lost power during the storm. Firefighters were called out in the Town of Cape Vincent to pump out flooded cellars. A section of Route 12 in Clayton was closed because utility poles were leaning over the highway. Damage was reported specifically in Fulton, Adams, Lowville, Natural Bridge, Champion, Cape Vincent and Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 16, 3:38 PM EST, 52 minutes earlier.

Area forecast discussion, Nov 16, 3:38 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
338 PM EST THU NOV 16 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...

AN IMPRESSIVE PLUME OF MOISTURE CONTINUES TO SURGE AHEAD OF THE LOW
THAT IS NOW LIFTING NORTH ACROSS LAKE ERIE. THE AXIS OF THE HEAVIEST
RAIN WILL MOVE FROM THE GENESEE VALLEY INTO THE EASTERN FINGER LAKES
AND NORTH COUNTRY AS THE AFTERNOON WEARS ON. RAINFALL RATES OF 0.5
TO 0.75 INCH AN HOUR HAVE BEEN COMMON WITHIN THE NARROW CONVECTIVE
BAND THAT IS EMBEDDED WITHIN THE GENERAL AREA OF MODERATE RAIN.
EXPECT THIS TREND TO CONTINUE AS THE BAND MOVES INTO THE EASTERN
PART OF OUR CWA LATER IN THE AFTERNOON. THE RAINFALL INTENSITY COULD
PICK ACROSS SOUTH CENTRAL NY AND JUST SOUTH OF THE NORTH COUNTRY
WHERE THERE IS A LITTLE BETTER CHANCE FOR SOME LATE AFTERNOON/EARLY
EVENING THUNDERSTORMS.

FORTUNATELY...THE LEADING EDGE OF THE WELL DEFINED DRY SLOT IS NOW
MOVING INTO WRN PA/NY. WHILE THERE IS A CHANCE FOR SOME SCATTERED
LATE AFTERNOON CONVECTION WITHIN THE DRY SLOT...THE BACK EDGE OF
THE STEADIER RAIN WILL BEGIN TO MOVE MORE QUICKLY TO THE EAST AS
THE DRIER AIR WORKS INTO WRN NY. THE LATEST MODEL DATA SUGGEST
THAT THE BULK OF THE MODERATE TO HEAVY RAIN WILL BE MAINLY EAST OF
OUR MOST OF OUR CWA BY 00Z. AFTER THAT...WE WILL SEE SEVERAL
HOURS OF RELATIVELY DRY WX...BUT THAT WILL NOT BE THE END OF THE
PCPN. ANOTHER BATCH OF SHOWERS IS DEVELOPING IN THE DEFORMATION
ZONE LOCATED NORTHWEST OF THE APPROACHING UPPER LEVEL LOW. THIS
PCPN WILL MOVE INTO WRN NY AROUND 06Z AND SPREAD SLOWLY TO THE
EAST AS THE UPPER LOW SWINGS EAST ACROSS THE STATE. AS THE SFC AND
UPPER LEVEL LOWS LIFT OUT TO THE NORTHEAST FRIDAY...EXPECT THE
SHOWERS TO TAPER OFF DURING THE AFTERNOON.

PLAN TO LEAVE IN LOW CHANCE POPS FRIDAY NIGHT AND SATURDAY AS A
WEAK CYCLONIC FLOW LINGERS ACROSS THE EASTERN GREAT LAKES.
TEMPERATURES WILL BE COLD ENOUGH FOR SCATTERED SNOW SHOWERS
THROUGH SATURDAY MORNING. ANOTHER SHORT WAVE IS FORECAST TO
APPROACH NEW YORK STATE ON SUNDAY AND PRODUCE A FEW MORE SNOW
SHOWERS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

A GENERAL NORTHWEST FLOW OF COLD AIR WILL PREVAIL ACROSS THE AREA
AT THE BEGINNING OF THIS PERIOD ALONG WITH A SHORT WAVE MOVING
SOUTHEAST ACROSS THE AREA AT THE MID LEVELS. THIS WILL PRODUCE AT
LEAST A CHANCE OF SNOW SHOWERS FOR SUNDAY NIGHT AND MONDAY. HIGHER
PRESSURE WILL BUILD IN FROM THE WEST MONDAY NIGHT AND TUESDAY WITH
COLDER THAN NORMAL TEMPERATURES PERSISTING. AT THIS TIME IT DOES NOT
LOOK LIKE ANY SIGNIFICANT PRECIPITATION IF ANY AT ALL. WARM
ADVECTION BEGINS TUESDAY NIGHT AND WEDNESDAY. ENOUGH LIFT WITH THE
WARMING TO JUSTIFY A CHANCE OF PRECIPITATION FOR BOTH PERIODS.
WEDNESDAY NIGHT AND THURSDAY LOOK QUIET WITH SLIGHT WARMER THAN
NORMAL TEMPERATURES AS A SURFACE HIGH BUILDS OVER THE REGION.

&&

.AVIATION...

A LARGE AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE TO SWING
EASTWARD FROM THE FINGER LAKES EASTWARD THE REST OF THE AFTERNOON
WITH FREQUENT IFR CONDITIONS. A DRY SLOT WITH VRF CONDITIONS WILL
FOLLOW THE RAIN BY A FEW HOURS AS THE SURFACE LOW CONTINUES TO MOVE
NORTHWARD INTO ONTARIO PROVINCE. MVFR CONDITIONS WILL BECOME
PREVALENT AGAIN AS WRAP AROUND MOISTURE WORKS IN ON THE BACK SIDE OF
THE LOW. THIS WILL CONTINUE INTO MID DAY FRIDAY.

&&

.MARINE...

DEEP LOW PRESSURE MOVING NORTHWARD INTO ONTARIO PROVINCE WILL
CONTINUE TO PRODUCE BRISK SOUTHERLY WINDS ON THE EAST END OF LAKE
ONTARIO LATE THIS AFTERNOON BUT THEN THE WINDS WILL WEAKEN
CONSIDERABLY FOR AWHILE TONIGHT. AS THE LOW LIFTS FURTHER NORTHWARD
SOUTHWEST WINDS WILL STRENGTHEN LATE TONIGHT AND FRIDAY WITH SMALL
CRAFT ADVISORY CONDITIONS DEVELOPING AROUND 4 AM OVER EASTERN LAKE
ERIE AND FRIDAY MORNING ACROSS LAKE ONTARIO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR LEZ040-041 FROM 4 AM FRIDAY TO 4 AM
         SATURDAY.
         SMALL CRAFT ADVISORY FOR LOZ042-043 FROM 7 AM FRIDAY TO 1 PM
         SATURDAY.
         SMALL CRAFT ADVISORY FOR LOZ044-045 FROM 1 PM FRIDAY TO 1 PM
         SATURDAY.

&&

SHORT TERM...TJP
LONG TERM...SAGE
AVIATION...SAGE
MARINE...SAGE
Hazardous weather outlook, Nov 16, 2:48 AM EST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
248 AM EST THU NOV 16 2006

NYZ001>008-010>014-019>021-085-170800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-061-LOZ042>045-062>065-SLZ022-024-170800-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEZ020-170800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
248 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Nov 16, 3:08 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST THU NOV 16 2006

NYZ004>008-162315-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...OSWEGO...
WATERTOWN...LOWVILLE
308 PM EST THU NOV 16 2006

...BAND OF HEAVY RAIN THIS AFTERNOON...

A LINE OF HEAVY RAIN ORIENTED NORTH TO SOUTH...FROM SODUS SOUTH TO
PHELPS...AT 3 PM WILL MOVE EASTWARD ACROSS WAYNE COUNTY...THEN
THROUGH CAYUGA AND INTO OSWEGO COUNTIES. THE LINE WILL REACH
OSWEGO AROUND 4 PM...AND THEN ACROSS I-81 BY 430 PM. EXPECT A
PERIOD OF VERY HEAVY RAIN AS THIS LINE MOVES EASTWARD...WITH OVER
A TENTH OF MEASURABLE RAIN POSSIBLE EVERY 10 MINUTES WHILE
UNDERNEATH THE RAIN BAND. SOME AREAS MAY RECEIVE NEARLY A HALF
INCH OF RAIN IN ABOUT A HALF HOUR. THIS MAY CAUSE LOCAL PONDING
ALONG AREA ROADWAYS. AND QUICK RISES IN AREA STREAMS.

BE PREPARED AND SLOW DOWN IF DRIVING AS VISIBILITIES WILL DROP QUICKLY AS
THIS LINE MOVES THROUGH YOUR AREA.

ZAFF

The radar

The Ft Drum radar (KTYX), 29 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
November 16, 4:30 PM EST
Where
Jefferson County, Adams
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
43.820, -76.030

Thunderstorm Wind, Lewis

When
November 16, 4:45 PM EST
Where
Lewis County, Lowville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.780, -75.480

Thunderstorm Wind, Oswego

When
November 16, 4:57 PM EST
Where
Oswego County, Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.320, -76.420

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5831, 5832, 5830.